How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 17332
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
Type Your Medical Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

I recently tool cipro (single tab only) and since then my

Customer Question

I recently tool cipro (single tab only) and since then my (male) estrogen has been very high evidenced by rash/spider naevi etc. - I am wondering how long it will take my liver to recover normal function, Cipro inhibits CYP1A2 which metabolises E2 so I guess this is the problem.....I am way past the half life of the drug now (8 days out) - Any opinon?
JA: Thanks. Can you give me any more details about your issue?
Customer: No, just high estrogen resulting in breast pain, high emotions and a torso rash.....
JA: OK got it. Last thing — Doctors generally expect a deposit of about $34 to help with your type of question (you only pay if satisfied). Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 7 months ago.
Category: Medical
Expert:  Dr. D. Love replied 7 months ago.

Hello from JustAnswer.

Any direct effect of Cipro on enzymes in the liver would have already resolved by 8 days after the last dose. The only way that the liver could still be affected 8 days after the last dose would be if there is active inflammation and dysfunction caused by the Cipro. While there are cases of liver dysfunction and overt liver failure that has been rarely reported with Cipro, I have never seen it reported after a single dose of the drug. But this would be the only known mechanism by which there could still be an effect on liver metabolism 8 days later.

There is another possible mechanism by which antibiotics can affect hormone levels, which is by affecting the good germs in the gut. Many hormones and drugs that are metabolized by the liver can be affected by the germs in the gut allowing for the hormone or drug to be absorbed again into the system. This is always happening at a certain level, and usually, antibiotics will cause a decrease in the levels of the respective hormone and drug, because less germs will cause less metabolism in the gut and less reabsorption of the hormone or drug. However, if the loss of the good germs allows for growth of other germs that do this more than the usual germs, then it could potentially cause an increase in the levels of the hormones or drugs. Just as liver dysfunction would be unlikely from a single dose, it would also be unlikely that there could be overgrowth of a bad germ in the gut after a single dose of Cipro, but if there are other reason for alteration of the normal germs in the gut, someone may be susceptible to the effect. When there is loss of the good germs in the gut, the usual approach would be interventions to replenish the good germs, such as by eating yogurt with an active culture or a probiotic supplement.

Of course, it is possible that there could be some liver dysfunction that is unrelated to the single dose of Cipro. You do not say the original reason for the use of Cipro or whether another antibiotic was prescribed, but even if neither was a factor in liver dysfunction, there are many other possible causes of liver dysfunction.

At this point, it would be reasonable to ingest some yogurt or a probiotic, since this can be done without seeing your doctor. But otherwise, it would be appropriate to consider other evaluation of the liver, and the usual first step would be liver blood tests.

If I can provide any additional information, please let me know.

Expert:  Dr. D. Love replied 7 months ago.

Please let me know if I can provide any additional assistance.

If you would like my assistance on any future questions, I can be reached through my profile at

Related Medical Questions